Winter Storm, Douglas
- When
- December 25, 3:00 PM CST to December 26, 1:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Public
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
One half of an inch of sleet fell in Bennett.
An area of low pressure tracked northeast from Colorado into western Minnesota between the morning of Christmas to the following morning. Freezing drizzle fell across northwest Wisconsin early Sunday, making for slippery roads before the onset of the storm.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure tracked northeast from Colorado into western Minnesota between the morning of Christmas to the following morning. Freezing drizzle fell across northwest Wisconsin early Sunday, making for slippery roads before the onset of the storm. The storm then brought a surge of precipitation from the south into northwest Wisconsin Sunday afternoon and caused a mixture of freezing rain and sleet through the wee hours of Monday morning. There was almost up to an inch of combined freezing rain and sleet accumulation across Wisconsin's northern tier of counties, from Douglas County to Ashland County. There were strong winds from Lake Superior. The automated station at the Ashalnd airport recorded a wind gust of 48 mph on the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 25, 11:55 AM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1155 AM CST Sun Dec 25 2016
.SHORT TERM...(Today through Monday)
Issued at 443 AM CST Sun Dec 25 2016
As expected earlier, widespread freezing drizzle and a few areas
of light snow have developed across roughly the southern half of
the Duluth CWA and along the north shore of Lake Superior.
KDLH/KMPX/KARX radars all indicate widespread drizzle echoes, and
most of the webcams we have access to across the southern half of
the CWA are clearly accumulating ice - as is the WFO parking lot here
in Duluth. As low level warm/moist advection and modest upglide
persist this morning, we see no reason that the drizzle will
cease, but instead of making major alterations to the
warnings/advisories, we are focusing on the messaging this
morning, and then focusing the headlines on the major precip surge
that will occur this afternoon into tonight.
The primary surge of moderate to heavy precipitation is expected
to arrive in the southern CWA this afternoon and then rapidly and
steadily move northeastward across the remainder of the CWA
through tonight. We expect a general 1-3 hour period of
moderate/heavy snow at onset, but then quickly transition to a
wintry mix, and eventually freezing rain in most areas with the
exception of far northern Minnesota.
For snow: the greatest accumulations remain across the far north
from Koochiching County eastward along the International Border
to the tip of the Arrowhead
For Ice: most areas farther south will transition to a 4-9 hour
period of primarily light-moderate freezing rain and/or sleet. We
have also slightly increased ice accumulations once again to
between a quarter and a third of an inch - focusing on the similar
area from the previous update from Cass/Crow Wing Counties, east-
northeastward to Grand Rapids, Duluth and up the north shore
toward Silver Bay.
A dry slot will then briefly translate across the area overnight,
bringing a 3-6 hour respite in the heavy precip rates (but likely
still drizzle or freezing drizzle), which will coincide with a
brief run of temps into the mid/upper 30s across the southern
third to half of the CWA, allowing some melting. Then colder air
rapidly wraps in from the west late tonight with all precip
returning to the form of snow from west to east, and very strong
and gusty winds, resulting in blowing/drifting snow. Falling temps
will also result in rapid re-freezing of any liquid or slush late
tonight and Monday morning.
We continue to expect high impacts from this storm: regardless of
the exact details on timing and precip type, travel conditions are
expected to be slippery this morning...and become downright dangerous
in many areas with snow/ice covered roads this afternoon and
tonight. In addition, the weight of heavy wet snow and ice
accumulation on trees and power lines could result in power
outages, that could be exacerbated by the strong west winds on
Monday. It is not inconceivable that some areas that see the
greatest ice accumulations could see power outages lasting for
several days if the wind takes a strong toll on Monday.
.LONG TERM...(Monday night through Saturday)
Issued at 443 AM CST Sun Dec 25 2016
The extended forecast period begins with some lingering chances of
light snow as the remnants of the Christmas holiday storm moves
through. Synoptic models are showing some lingering 700-500 FGEN
maxima from the system, oriented from northwest to southeast.
Chances of light snow look to be mainly located over northwest
Wisconsin and along the International Border of Minnesota. Through
the day Tuesday, there could also be some light lake enhancement
over the Bayfield, Ashland and Iron counties area in northwest
Wisconsin as 1000-850 mb mean layer winds turn more west-northwest.
Winds should turn more southwesterly by Tuesday night, which should
turn off the lake enhancement.
A brief period of dry conditions is possible Tuesday night as slight
mid-level ridging moves though, which is quickly replaced by a mid-
level shortwave. The GFS is the only large-scale model that's
showing a hint of isentropic lift associated with this system.
The GFS/ECMWF/CMC models are all progging lots of embedded positive
vorticity advection energy with this shortwave, so there appears to
be sufficient lift with this system. This should linger chances of
light snow, especially over the Ely, International Falls, and Grand
Marais areas through Wednesday.
Some small chances of light snow will linger Thursday as another
wave quickly moves through. This waves places the Northland into the
northwest flow/cold air advection regime on the windward side of the
wave. Temperatures through Thursday look to be near to above
climatological normals, with values in the mid to upper 20s, except
for Tuesday, when highs reach the mid to upper teens. Friday through
Saturday looks mostly dry, except for the GFS which brings in a
clipper system. Confidence is not high with this solution, so kept
PoPs mostly dry for this period, except for some lake enhancement
Thursday night through Friday, despite a pretty good surge of 850-
700 warm air advection across the forecast area. The GFS soundings
don't show a lot of ice development aloft as the mid-levels look dry.
On and off chances of light snow is possible Friday night through
Sunday as a couple waves move through.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1155 AM CST Sun Dec 25 2016
Complex weather scenario with the approaching storm. The main
impacts from this system were in southern Minnesota at the start
of the forecast. Still expecting this storm to affect the
terminals by mid afternoon with a mix of precipitation types. Did
add a VCTS mention at BRD/DLH/HYR as some thunder was noted
earlier in northern Iowa and southern Minnesota and may affect
these terminals. Widespread MVFR/IFR will become IFR/LIFR with
the onset of the mixed precipitation, which will persist through
the forecast. There will be some improvement to vsbys to VFR in
the vicinity of thunderstorms. Left the previous mention of LLWS
in the forecast and added a mention at HYR when the strong low
level jet moves nearby. Gusty surface winds throughout the
forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 30 27 30 8 / 100 100 70 10
INL 26 26 32 5 / 90 100 90 30
BRD 33 25 26 8 / 100 100 60 10
HYR 36 30 34 11 / 100 100 40 20
ASX 32 32 36 15 / 90 100 60 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST Monday for WIZ001>004-
006>009.
MN...Ice Storm Warning until midnight CST tonight for MNZ025-033-034.
Winter Storm Warning until noon CST Monday for MNZ018-019-026-
035-037.
Winter Weather Advisory until 6 PM CST Monday for MNZ036-038.
Winter Storm Warning from 3 PM this afternoon to 6 PM CST Monday
for MNZ011-012-020-021.
Winter Storm Warning until noon CST Monday for MNZ010.
LS...Gale Warning until 10 PM CST Monday for LSZ121-140>148.
&&
SHORT TERM...Miller
LONG TERM...JTS
AVIATION...GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 421 AM CST SUN DEC 25 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-260145- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 421 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT WIDESPREAD FREEZING DRIZZLE AND A FEW AREAS OF LIGHT SNOW SHOWERS WILL PERSIST IN MANY AREAS THIS MORNING...RESULTING IN DETERIORATING ROAD CONDITIONS ACROSS MUCH OF CENTRAL AND NORTHERN MINNESOTA AND MOST OF NORTHWEST WISCONSIN. THE MAJOR WINTER STORM THAT HAS BEEN WELL-ADVERTISED FOR SEVERAL DAYS WILL ARRIVE IN FULL FORCE ACROSS THE NORTHLAND THIS AFTERNOON AND PERSIST INTO MONDAY. THIS STORM WILL BRING A VARIETY OF WEATHER CONDITIONS...WITH SNOW...SLEET...FREEZING RAIN...AND EVEN RAIN. THERE ARE TWO MAJOR CONCERNS: 1) SIGNIFICANT ICE ACCUMULATION OF A QUARTER INCH OR MORE EXPECTED IN AREAS FROM WALKER AND THE BRAINERD LAKES REGION...TO GRAND RAPIDS AND DULUTH...AND INTO PORTIONS OF THE MINNESOTA ARROWHEAD. THE WEIGHT OF HEAVY WET SNOW AND ICE ACCUMULATIONS ON TREES AND POWER LINES COULD LEAD TO POWER OUTAGES IN MANY AREAS...AND 2) HEAVY...WET SNOW EXPECTED OVER FAR NORTHERN MINNESOTA...GENERALLY FROM KOOCHICHING COUNTY EAST TO THE MINNESOTA ARROWHEAD. THE HEAVIEST STORM TOTAL SNOW ACCUMULATIONS OF 6 TO 8 INCHES ARE EXPECTED IN THE BIG FALLS AND INTERNATIONAL FALLS AREA...AND ACROSS THE NORTH SHORE OF LAKE SUPERIOR. STRONG AND GUSTY WEST WINDS UP TO 40 MPH WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW TONIGHT AND MONDAY. THE STRONG WINDS MAY CAUSE ADDITIONAL POWER OUTAGES AS THE WEIGHT OF SNOW AND ICE ON TREES AND POWER LINES MAY CAUSE THEM TO FAIL IN THE WIND. ANYONE WITH TRAVEL PLANS TODAY THROUGH MONDAY SHOULD CONTINUE TO STAY CURRENT WITH THE LATEST WEATHER AND ROAD CONDITIONS. TRAVEL IS LIKELY TO BECOME DANGEROUS IN MANY AREAS LATER TODAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE...ZONE FORECASTS...AND SOCIAL MEDIA UPDATES FROM THE NATIONAL WEATHER SERVICE IN DULUTH FOR ADDITIONAL DETAILS ON THE WARNINGS AND ADVISORIES THAT ARE IN EFFECT ACROSS THE ENTIRE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW WILL LINGER ON MONDAY ACROSS THE REGION...WITH ADDITIONAL ACCUMULATIONS OF A FEW INCHES ACROSS THE NORTH. STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL AFFECT MOST AREAS ON MONDAY AS WELL. THERE IS ANOTHER CHANCE FOR LIGHT SNOW TUESDAY NIGHT AND WEDNESDAY. NORTHWEST WINDS WILL BE BREEZY THURSDAY...WITH GUSTS BETWEEN 20 AND 25 MILES PER HOUR. .SPOTTER INFORMATION STATEMENT... REPORTS OF PRECIPITATION TYPE AND SNOW AND ICE ACCUMULATIONS FROM OUR SNOW SPOTTERS ARE REQUESTED TODAY...TONIGHT AND MONDAY. SPOTTERS AND THE PUBLIC CAN ALSO REPORT PRECIPITATION TYPE WITH THE FREE M-PING SMARTPHONE APP. LSZ121-140>148-260145- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 421 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL APPROACH THE AREA TODAY...WITH A CONTINUED INCREASE IN EASTERLY WIND SPEEDS AND GUSTS...AND ASSOCIATED HIGH WAVE HEIGHTS. THIS WILL CREATE DANGEROUS CONDITIONS FOR SMALL CRAFT AND SMALLER VESSELS. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE AND NEARSHORE MARINE FORECAST FOR ADDITIONAL DETAILS ON A GALE WARNING THAT IS IN EFFECT FOR ALL OF WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STRONG STORM SYSTEM WILL MOVE NORTHEASTWARD THROUGH THE NORTHERN PLAINS TO NORTHWEST ONTARIO BY MIDDAY MONDAY. AS THE STORM SYSTEM DEPARTS MONDAY AND MONDAY NIGHT...WINDS WILL SWITCH TO THE WEST AND SOUTHWEST AND REMAIN STRONG BEFORE FINALLY DECREASING MONDAY NIGHT AND TUESDAY. EXTREMELY HAZARDOUS CONDITIONS WILL CONTINUE TO EXIST FOR SMALL VESSELS THROUGH LATE TUESDAY MORNING. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE AND NEARSHORE MARINE FORECAST FOR ADDITIONAL DETAILS ON THE GALE WARNING THAT IS IN EFFECT FOR THIS TIME PERIOD. WINDS WILL ONCE AGAIN BECOME HAZARDOUS FOR SMALL CRAFT WEDNESDAY NIGHT THROUGH THURSDAY. MILLER/JTS MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1158 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM FREEZING RAIN PARK FALLS 45.93N 90.45W
12/25/2016 E0.05 INCH PRICE WI TRAINED SPOTTER
ICE COATING ON ALL SURFACES.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1216 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM FREEZING RAIN 3 NE HERMANTOWN 46.84N 92.21W
12/25/2016 M0.05 INCH ST. LOUIS MN OFFICIAL NWS OBS
&&
BJHThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
One half of an inch of sleet fell in Bennett.
There was report of 0.8 of sleet near Herbster, and 0.5 of sleet near Cornucopia.
There was a report of 0.5 of sleet in Ashland, as well as some freezing rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665556, 665557, 665558.